Minnesota, 2021

Drought in Minnesota, November 1 to 30, 2021

November 1 to 30, 2021 · NWS DLH · 13 events in 13 counties and zones

Drought conditions persisted across much of northeastern Minnesota during the month of November, but improvement was seen as the month progressed. Precipitation varied across the region with the Brainerd Lakes area eastward to the I-35 corridor receiving slightly below normal precipitation for the month while areas to the north received above normal precipitation, especially along the North…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions persisted across much of northeastern Minnesota during the month of November, but improvement was seen as the month progressed. Precipitation varied across the region with the Brainerd Lakes area eastward to the I-35 corridor receiving slightly below normal precipitation for the month while areas to the north received above normal precipitation, especially along the North Shore into eastern Cook County. Much of the region began the month with a mix of D2 Severe Drought and D3 Extreme Drought with areas of D1 Moderate Drought and D0 Abnormally Dry over far southern areas. Rainfall during the first two weeks of the month led to the removal of the areas of D3 Extreme Drought across Koochiching and St. Louis counties with losses of D2 Severe Drought across the region as well. The pattern turned less active overall for the latter half of the month, but above normal rainfall along the North Shore led to further reduction in the area of D3 Extreme Drought with the update on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Oct 31, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1241 AM CDT Mon Nov 1 2021

.DISCUSSION...(This evening through Saturday)
Issued at 340 PM CDT Sun Oct 31 2021

Summary...a cold, unstable pattern will affect the Northland
tonight through Tuesday night. A prolonged dry period late Tuesday
night through Saturday.

A parade of upper level pieces of energy will move through the
forecast area tonight through Tuesday night. This energy,
combined with cold air advection, and MUCAPE values from 50 to 150
J/kg, will keep some rain or snow showers in the forecast. The
type of precipitation will depend on the thermal profile in the
boundary layer. Some minor snow accumulation on elevated or grassy
surfaces is possible. The greatest probability for accumulation
will be along the Borderland and the BWCAW. Wide variability
amongst the ensembles on amounts, so will keep them at a
reasonable value tonight and Monday.

Some lake effect snow showers are possible over Ashland and Iron
counties with the cold air moving over the warm Lake Superior
water. Will keep amounts reasonable here as well as the snow will
be periodic through Wednesday morning.

The last upper level trof, with its embedded energy, departs the
region Wednesday night, allowing high pressure to set up. Upper
level ridging joins the surface ridging and prevails through
Friday night. A southwest flow sets up Friday through Saturday,
allowing for temps to warm a bit.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1240 AM CDT Mon Nov 1 2021

VFR conditions initially starting the period are expected to give
way to MVFR cigs. MVFR cigs already observed in INL will progress
southward later this morning and will likely impact all
terminals. Snow showers associated with cyclonic northwest flow
will be possible this morning into the afternoon and evening
hours. Since these snow showers are likely to be light and
sporadic, a vicinity shower mention was made without any vsby
reductions. Cigs are likely to increase to VFR later in the period
with gusty northwest winds easing.

&&

.MARINE...
Issued at 340 PM CDT Sun Oct 31 2021

Gusty winds will affect the nearshore waters tonight and Monday
morning. Some gusts up to 30 knots may occur periodically,
creating hazardous conditions for small craft. The small craft
advisory remains in effect. The northwest winds will continue
through Tuesday, but not as strong. This will allow waves to
diminish.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  29  39  26  37 /  10  10   0   0
INL  29  37  24  36 /  50  20  10   0
BRD  27  40  26  39 /   0   0   0   0
HYR  25  41  23  39 /   0  10   0   0
ASX  29  43  26  40 /  10  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ121-
     140>148-150.

&&

DISCUSSION...GSF
AVIATION...Unruh
MARINE...GSF
Hazardous weather outlook, Oct 31, 3:55 AM CST, 20 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
455 AM CDT Sun Oct 31 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
455 AM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-011000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
455 AM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northwest winds are expected over western Lake Superior
today and tonight. A small craft advisory is in effect for all of
the nearshore waters of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds will continue over western Lake Superior
Monday. A small craft advisory is in effect.

Gusty northwest winds may create hazardous conditions for small
craft Monday near the Apostle Islands.

Kossen

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Koochiching

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

The month began with D3 Extreme Drought across the northwestern quarter of the county with D2 Severe Drought across the remainder of the county. Precipitation amounts of 1 to 2 inches over the first two weeks of the month led to the removal of the area of D3 Extreme Drought with the update on the 16th, leaving the entire county in D2 Severe Drought. Less than a half inch of precipitation was received over the remainder of the month and no additional changes in the drought status were observed.

Drought, Northern St. Louis

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The month began with D3 Extreme Drought across the eastern quarter of the northern part of the county with D2 Severe Drought across the remainder of the county. Precipitation amounts of 1 to 2 inches over the first two weeks of the month led to the removal of the area of D3 Extreme Drought with the update on the 16th, leaving the entirety of northern St. Louis County in D2 Severe Drought. Less than a half inch of precipitation was received over the remainder of the month and no additional changes in the drought status were observed.

Drought, Central St. Louis

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across the entirety of the central part of the county. Precipitation amounts of 1 to 1.5 inches over the first two weeks of the month led to the trimming of the area of D2 Severe Drought in the far southeastern corner with the update on the 16th, leaving D1 Moderate Drought in this area. Only around a tenth of an inch of precipitation was received over the remainder of the month and no additional changes in the drought status were observed.

Drought, Northern Itasca

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across the entirety of the northern part of the county. Precipitation was near to very slightly above normal for the month, but no changes in the drought status were observed.

Drought, Southern Itasca

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Southern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across the entirety of the southern part of the county. Rainfall during the last week of October led to the removal of D2 Extreme Drought in areas along and south of the Mississippi River, being replaced with D1 Moderate Drought. Precipitation over the remainder of the month was near to very slightly above normal and no additional changes in the drought status were observed.

Drought, Northern Cass

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across the entirety of the northern part of the county. Rainfall during the last week of October led to the removal of D2 Extreme Drought in the southeastern half of the northern part of the county, being replaced with D1 Moderate Drought with the update on the 2nd. Precipitation over the remainder of the month was near to very slightly above normal with most of it falling during the first two weeks. This led to further reduction in the area of D2 Severe Drought with the update on the 16th, leaving only areas along and north of US 2 in D2 Severe Drought with D1 Moderate Drought across the remainder of the northern part of the county. No additional changes in the drought status were seen over the remainder of the month.

Drought, Southern Cass

When
November 1, 12:00 AM CST to November 16, 6:00 AM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across the far northeastern corner of the southern part of the county. Rainfall during the last week of October led to a slight reduction of D2 Extreme Drought, being replaced with D1 Moderate Drought. Precipitation over the remainder of the month was near to very slightly above normal with most of it occurring over the first two weeks of the month. With the update on the 16th, the remainder of the area of D2 Severe Drought was removed leaving D1 Moderate Drought and a tiny area of D0 Abnormally Dry in the far southern part of the county.

Drought, Crow Wing

When
November 1, 12:00 AM CST to November 2, 6:00 AM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across the northern quarter of the county. Rainfall during the last week of October led to the removal of D2 Extreme Drought across the county with the update on the 2nd, leaving a small area of D1 Moderate Drought in the north and D0 Abnormally Dry over much of the county.

Drought, Northern Aitkin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Northern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across the entirety of the northern part of the county. Rainfall during the last week of October led to the removal of D2 Extreme Drought for areas west of the Mississippi River with the update on the 2nd, leaving D2 Extreme Drought in areas along and east of the Mississippi River. Precipitation of 1 to 2 inches was observed over the month which was slightly above normal for most of the area. However, no additional changes in the drought status were observed over the remainder of the month.

Drought, Southern St. Louis / Carlton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Drought Monitor
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought across most of southern St. Louis County along with the far northwest corner of Carlton County. D1 Moderate Drought was observed from the Twin Ports area into most of Carlton County. Precipitation of an inch to an inch and a half was received during the first two weeks of the month leading to a slight reduction in the area of D2 Severe Drought in the southeastern corner of St. Louis County. An overall dry remainder of the month resulted in no additional changes to the drought index.

Drought, Northern Cook / Northern Lake

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Most of the area was under D3 Extreme Drought conditions to begin the month outside of the eastern tip of Cook County which was in D2 Severe Drought. Slightly above normal precipitation thorugh the first few weeks of the month resulted in the reduction of D3 Extreme Drought across the western third of Lake County, being replaced with D2 Severe Drought with the update on the 16th. Additional precipitation over the remainder of the month on the order of 1 to 2 inches plus pushed the monthly total well above normal for most of the area except for far northern Lake County. Further reduction in the area of D3 Extreme Drought across the southern reaches of both Lake and Cook counties was seen with the update on the 30th.

Drought, Southern Lake

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Much of the area was under D2 Severe Drought with areas of D3 Extreme Drought across the northeastern tip of the county to begin the month. Several bouts of precipitation were seen through the first half of the month with heavier precipitation the last week of the month. This pushed precipitation totals for the month 1 to 2 inches plus above normal, especially across the eastern half of the area. This lead to the removal of D3 Extreme Drought in the region leaving D2 Severe Drought with the update on the 30th.

Drought, Southern Cook

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Drought Monitor
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Much of the area was under D3 Extreme Drought with areas of D2 Severe Drought across the eastern tip of the county to begin the month. Several bouts of precipitation were seen through the first half of the month with heavier precipitation the last week of the month. This pushed precipitation totals for the month 1 to 2 inches plus above normal, especially across the eastern half of the area. This lead to the removal of D3 Extreme Drought in the region leaving D2 Severe Drought with the update on the 30th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993234, 993236, 993241, 993245, 993250, 993257, 993260, 993261, 993318, 993323, 993340, 993342, 994191.